Cutaneous Manifestations of EGFR-Inhibitors in African Americans and Treatment Considerations

September 2020 | Volume 19 | Issue 9 | Case Reports | 894 | Copyright © September 2020


Published online August 24, 2020

Amaris N. Geisler BSa, Sarah J. Noor MDb

aCUNY School of Medicine, New York, NY bDepartment of Dermatology, Memorial Sloan Kettering Cancer Center, New York, NY

Abstract
Epidermal growth factor (EGFR)-inhibitors have emerged as the primary therapy in advanced solid tumor malignancies because of improvement in survival with overall favorable side effect profile. However, 50–90% of patients treated with EGFR-inhibitors develop a follicular or acneiform rash, which can be symptomatic and source of psychosocial distress, negatively impacting quality of life. As this acneiform rash is a well-recognized cutaneous toxicity of EGFR-inhibitors, a treatment algorithm has been proposed for management based on severity. However, treatment options for EGFR-inhibitor induced rash may not be generalizable to African Americans whose differences in skin biology and sensitivity present pathophysiologic challenges. Herein, we present a case of an African American patient who developed this acneiform rash while on cetuximab. We also review the few cases that have been reported in the literature of EGFR-inhibitor rash in African Americans, highlighting important management considerations in this patient population.

J Drugs Dermatol
. 2020;19(9):894-896. doi:10.36849/JDD.2020.5275

INTRODUCTION

Targeted therapies in particular epidermal growth factor (EGFR)-inhibitors have emerged as the primary therapy in advanced solid tumor malignancies including colorectal, pancreas, head and neck cancers, and non-small cell lung carcinoma because of improvement in survival with overall favorable side effect profile.1,2 EGFR-inhibitors include small molecule tyrosine kinase inhibitors (TKIs) such as gefitinib, erlotinib, and lapatinib, as well as monoclonal antibodies such as cetuximab and panitumumab.3,4,5 However, 50–90% of patients treated with EGFR-inhibitors develop a follicular or acneiform rash, which can be symptomatic and source of psychosocial distress, negatively impacting quality of life.1,2,3 The pathogenesis of this rash is thought to be due to EGFR inhibition preventing keratinocyte migration, inducing keratinocyte apoptosis, and modulating cytokine release, which leads to the influx of inflammatory cells in the epidermis and dermis.2,6 The epidermis becomes thin leading to skin atrophy and xerosis, and extensive follicular involvement can lead to scarring alopecia.4 Areas with the highest follicle and sebaceous gland density, including the head and neck, chest, and back, are most frequently involved.1,4 As this acneiform rash is a well-recognized cutaneous toxicity of EGFR-inhibitors, a treatment algorithm has been proposed for management based on severity. However, this algorithm does not account for biologic differences in skin in patients of different races and ethnicities. Herein, we provide a case of an African American patient who developed this acneiform rash while on cetuximab.

CASE

A 52-year-old African American male with a history of recurrent, metastatic oropharynx squamous cell carcinoma involving the lymph nodes, lungs, liver, and bone, on cetuximab weekly and a VEGFR inhibitor daily for the past four months, presented to dermatology with pruritic acneiform papules and pustules diffusely over the face, neck, upper chest, and back (Figure 1A–B). He had not previously tried any topical or oral medications to treat the rash. He was otherwise afebrile, well-appearing, with normal labs. Diagnosis of EGFR-inhibitor acneiform rash grade 2 was made and patient was started on oral antibiotics, doxycycline 100 mg twice a day in addition to topical clindamycin and alclometasone. The acneiform rash improved while on this regimen, but he had areas that became hyperpigmented.

DISCUSSION

The typical algorithm for EGFR-inhibitor induced rash includes use of an emollient,3 a non-alcohol based sunscreen with titanium dioxide and zinc oxide,2,4,7,8,9 topical steroids with or without topical antibiotics, and oral tetracyclines.2,3,4,6 Treatment is guided by extent of rash using the National Cancer Institute Common Terminology Criteria for Adverse Events (NCICTCAE), 3,4,6 although studies have suggested better efficacy with prophylactic use of tetracyclines.3 Treatment of acneiform eruption, rather than EGFR-inhibitor dose reduction or discontinuation, is preferred as there has been a positive correlation described between rash severity and cancer survival.1,2,4 However, treatment options for EGFR-inhibitor induced rash may not be generalizable to African Americans, who not only differ in